Alert archive / Louisiana / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 92, NWS Shreveport, LA

April 6, 2018Jackson Parish, Louisiana

NWS Shreveport, LA issued this severe thunderstorm warning at Apr 6, 2018, 6:47 PM CDT for Jackson Parish, Louisiana. It was in force for 43 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 6, 2018, 6:47 PM CDT (23:47 UTC)
Expired
Apr 6, 2018, 7:30 PM CDT
In force
43 min
Issued by
NWS Shreveport, LA
Area
Storm-based polygon
Tornado
Possible
Hail
1.75 in
Wind
60.0 mph

County Jackson Parish, LA

The radar

The Shreveport radar (KSHV), 117 km from the middle of the area, began a volume at 23:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 6, 6:48 PM CDTHAIL 1.751 N Jonesboro, LAGOLF BALL SIZE HAIL FELL IN JONESBORO. REPORT FROM FACEBOOK.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 6, 3:20 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Shreveport, LA (KBAD), launched 12:00Z, 11.8 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2018-04-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 306 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2018-04-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 223 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
306 J/kg
Mixed-layer CIN
-112 J/kg
Mixed-layer LCL
495 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
223 m²/s²
0-3 km storm-relative helicity
176 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted.

471 
WUUS54 KSHV 062347
SVRSHV
LAC049-070030-
/O.NEW.KSHV.SV.W.0092.180406T2347Z-180407T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Shreveport LA
647 PM CDT FRI APR 6 2018

The National Weather Service in Shreveport has issued a

* Severe Thunderstorm Warning for...
  Central Jackson Parish in north central Louisiana...

* Until 730 PM CDT

* At 647 PM CDT, a severe thunderstorm was located near Jonesboro,
  moving northeast at 30 mph.

  HAZARD...Golf ball size hail and 60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees. 

* Locations impacted include...
  Jonesboro, Chatham, Hodge, North Hodge, East Hodge and Quitman. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 1100 PM CDT for north central
and northwestern Louisiana.

LAT...LON 3228 9240 3216 9270 3233 9278 3233 9277
      3243 9259
TIME...MOT...LOC 2347Z 236DEG 24KT 3229 9267 

TORNADO...POSSIBLE
HAIL...1.75IN
WIND...60MPH
 
$$

15

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 6, 4:19 PM CDT, 2 hours 28 minutes earlier.

Area forecast discussion, Apr 6, 4:19 PM CDT, 2 hours 28 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
419 PM CDT Fri Apr 6 2018

.DISCUSSION...
Tornado Watch has been issued this afternoon for all of our NE TX
counties, far southern row of SW AR counties and all of our N LA
parishes. The watch is valid through 11 PM CDT this evening.

Very active period is underway this afternoon as tstms have begun
to rapidly fire along the warm frontal zone, which extends along
the Red River in NE TX/SE OK, tailing back to the SE near TXK and
ELD in south AR. These storms have been quick to intensify with a
significant hail potential as well as the threat of damaging wind
gusts. Due to the very warm and unstable air mass in place south
of the warm front, discrete supercells are a distinct possibility
with the threat of isolated tornadoes. Thus, the decision on the
Tornado Watch was made easier based on this thinking. Our 18Z SHV
sounding indicated the capping inversion still holding in the mid
levels, but further erosion of the cap has taken place with sfc
heating combined with cooling aloft due to the shortwave shifting
into the region. Meanwhile, forecast soundings show significant
sfc-based CAPE around 3000 J/kg in the warm sector this afternoon
combined with mid-level lapse rates around 8.5C/km. Deep layer is
also around 40 kts, plenty sufficient for rotating mesocyclones.
As the event further evolves this evening, the trend is expected
to be toward more of a damaging wind threat as the cold front
advances farther into the region with a developing QLCS which is
likely to intensify closer to the I-20 corridor. This linear
complex may result in severe straight-line wind gusts, possibly
exceeding 60 mph. This looks to be a potentially significant and
widespread threat, mainly across east Texas and north Louisiana.

The severe threat is expected to wane as we approach midnight with
the current Tornado Watch expiring at 11 PM CDT. The other concern
will be for heavy rainfall with this line of storms which may
result in some isolated flash flooding. Post-frontal convection
will continue through Saturday morning, but the threat of severe
weather and flooding will be ending with frontal passage across
our southern sections by midnight if not before. A very chilly and
raw day will follow on Saturday with highs only in the 40s and 50s,
a far cry from the spring-like temperatures we have experienced
so far this month. In fact, some areas in our northern counties
over SE OK and SW AR are likely to fall to the freezing mark by
Sunday morning so a freeze warning may be needed for these areas
with future forecasts.

A modest warm-up will follow on Sunday with returning southeast
winds and high temperatures reaching back into the 60s. Another
cold front will shift south toward the region early the new week
with a slight chance of showers, but limited moisture return will
prevent widespread rainfall. The remainder of next week looks
mostly dry and seasonal with high temperatures climbing back into
the 70s and 80s. Our next rain chances will likely hold off until
late Friday into next weekend with another cold front arriving on
Saturday.

/19/

&&

.PREV DISCUSSION... /issued 1236 PM CDT Fri Apr 6 2018/

AVIATION...
Scattered -SHRA/-TSRA were noted well north of ktxk early this
afternoon with a few -SHRA hovering near ktxk. This is the first
round of what is to come later this afternoon, once a potent cold
front moves south and provides a focus for severe thunderstorms.
All sites will be impacted by rather gusty variable wind speeds
/20-25 kts sustained with higher gusts/ and moderate to heavy
rainfall /with thunder/ and thus have tried to time the onset at
each terminal with this TAF package. With that said, ktxk and keld
will experience the precipitation first /later this afternoon/,
followed by kshv late this afternoon/early this evening, and it
will impact klfk this evening. Can not rule out hail and will of
course amend as necessary. In addition, while monitoring trends
will see if an AWW for kshv will also be warranted. Once the
rainfall has ended at each terminal, the VFR-MVFR CIGS will
deteriorate to MVFR-IFR and will remain as such throughout the
remainder of the TAF period. Dense fog will be tough to develop as
wind speeds will stay up overnight, though a few terminals may
have a brief period of relatively light winds that could allow VFR
fog to develop. Computer models hint at northerly wind speeds
increase into the 15-20 mph sustained range aoa sunrise tomorrow
at all sites, thus possibly causing cross-wind issues for east-
west runways.

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  46  50  37  64 / 100  30   0   0
MLU  45  48  35  63 / 100  50   0   0
DEQ  40  51  32  62 /  80  20   0   0
TXK  42  49  34  61 /  90  30   0   0
ELD  39  47  31  62 / 100  30   0   0
TYR  46  51  38  65 /  90  20   0   0
GGG  47  51  36  64 / 100  30   0   0
LFK  56  58  39  69 /  90  40  10   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

19/29
Hazardous weather outlook, Apr 6, 12:03 PM CDT, 6 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
1203 PM CDT Fri Apr 6 2018

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-071715-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-
Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-
Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-
Panola-Nacogdoches-Shelby-Angelina-San Augustine-
1203 PM CDT Fri Apr 6 2018

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...This Afternoon and Tonight...

Thunderstorms will gradually become more widespread and increase
in intensity across our northern areas early this afternoon, with
a few damaging wind gusts possible. The threat for severe storms
will increase significantly as we move into the mid to late
afternoon and evening hours, as a cold front brings these storms
southward across the entire region. Damaging winds and large hail
will be the primary threats, but a few tornadoes and even some
localized flooding cannot be ruled out. The threat for severe
storms will gradually diminish during the overnight hours, as the
cold front moves away from our area.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators...and storm spotters will likely be needed by late this
afternoon through this evening.

19

In the hours before

Local storm report, Apr 6, 6:18 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
618 PM CDT FRI APR 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     HAIL             7 SSE SHREVEPORT        32.38N 93.76W
04/06/2018  E1.25 INCH       CADDO              LA   AMATEUR RADIO

&&

PALMER
Special weather statement, Apr 6, 6:18 PM CDT, 29 minutes before
Special Weather Statement
National Weather Service Shreveport LA
618 PM CDT FRI APR 6 2018

ARZ073-LAZ005-006-070000-
Union AR-Lincoln LA-Union LA-
618 PM CDT FRI APR 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN UNION COUNTY...UNION
AND NORTHERN LINCOLN PARISHES UNTIL 700 PM CDT...

At 617 PM CDT, Doppler radar was tracking a strong thunderstorm near
Farmerville, or 17 miles northeast of Ruston, moving east at 35 mph.

Half inch hail, heavy rainfall and winds in excess of 30 mph will be
possible with this storm.

Locations impacted include...
Huttig, Farmerville, Dubach, Marion, Vienna, Felsenthal, Downsville,
D Arbonne, Loch Lomon, Spencer, Oakland, Linville, Haile, Bayou D
Arbonne Lake, Rocky Branch, Cecil, Shiloh, Unionville and Litroe.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A tornado watch remains in effect until 1100 PM CDT for south central
Arkansas...and north central Louisiana.

LAT...LON 3273 9207 3273 9206 3269 9209 3267 9212
      3258 9278 3294 9254 3307 9212 3303 9211
      3303 9209 3300 9206 3297 9208 3292 9207
      3287 9208 3284 9206 3283 9207 3280 9205
      3276 9206 3274 9205
TIME...MOT...LOC 2317Z 249DEG 29KT 3275 9250

FB
Local storm report, Apr 6, 6:19 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
619 PM CDT FRI APR 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0556 PM     HAIL             HOSSTON                 32.89N 93.88W
04/06/2018  E1.00 INCH       CADDO              LA   PUBLIC

&&

PALMER
Local storm report, Apr 6, 6:20 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
620 PM CDT FRI APR 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     HAIL             5 SSW BARKSDALE AIR FOR 32.44N 93.71W
04/06/2018  E1.75 INCH       CADDO              LA   NWS EMPLOYEE

&&

PALMER
Local storm report, Apr 6, 6:30 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
630 PM CDT FRI APR 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     HAIL             4 SSW BARKSDALE AIR FOR 32.46N 93.70W
04/06/2018  E1.75 INCH       CADDO              LA   PUBLIC

&&

PALMER
Local storm report, Apr 6, 6:38 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
638 PM CDT FRI APR 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HAIL             7 S SCOTTSVILLE         32.43N 94.23W
04/06/2018  E1.75 INCH       HARRISON           TX   PUBLIC

&&

PALMER

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 6, 9:59 AM CDTRiver Flood WarningSHVBienville, Bossier, Webster48 hr
Apr 6, 9:59 AM CDTRiver Flood WarningSHVBienville, Bossier, Red River, Webster5 days
Apr 6, 4:18 PM CDTSpecial Weather StatementSHVJackson42 min
Apr 6, 4:35 PM CDTSevere Thunderstorm WarningSHVUnion40 min
Apr 6, 4:45 PM CDTTornado WarningSHVUnion45 min
Apr 6, 4:49 PM CDTSevere Thunderstorm WarningSHVJackson56 min
Apr 6, 4:55 PM CDTSpecial Weather StatementSHVBossier50 min
Apr 6, 5:04 PM CDTSevere Thunderstorm WarningSHVLincoln, Ouachita, Union56 min
Apr 6, 5:04 PM CDTSevere Thunderstorm WarningSHVBossier, Caddo56 min
Apr 6, 5:18 PM CDTTornado WarningSHVCaldwell, Jackson, Ouachita42 min
Apr 6, 5:34 PM CDTTornado WarningSHVBossier, Caddo26 min
Apr 6, 5:40 PM CDTSevere Thunderstorm WarningSHVBossier, Claiborne, Webster23 min
Apr 6, 5:54 PM CDTSevere Thunderstorm WarningSHVBossier, Caddo, De Soto, Webster51 min
Apr 6, 5:57 PM CDTSevere Thunderstorm WarningSHVBienville, Bossier, Caddo, De Soto, Red River, Webster48 min
Apr 6, 5:58 PM CDTTornado WarningSHVBossier, Caddo, Webster10 min
Apr 6, 6:00 PM CDTTornado WarningSHVCaldwell, Ouachita45 min
Apr 6, 6:04 PM CDTSevere Thunderstorm WarningSHVCaddo26 min
Apr 6, 6:05 PM CDTSpecial Weather StatementSHVClaiborne40 min
Apr 6, 6:07 PM CDTSevere Thunderstorm WarningSHVCaddo, De Soto38 min
Apr 6, 6:18 PM CDTSpecial Weather StatementSHVLincoln, Union42 min
Apr 6, 6:24 PM CDTSevere Thunderstorm WarningSHVCaddo, De Soto51 min
Apr 6, 6:31 PM CDTSevere Thunderstorm WarningSHVOuachita, Union59 min
Apr 6, 6:34 PM CDTTornado WarningSHVBienville, Bossier, Webster29 min
Apr 6, 6:40 PM CDTSevere Thunderstorm WarningSHVBienville, Bossier, Caddo, De Soto, Red River50 min
Apr 6, 6:42 PM CDTSevere Thunderstorm WarningSHVBienville, Bossier, Caddo, Claiborne, De Soto, Webster48 min
Apr 6, 6:44 PM CDTSevere Thunderstorm WarningSHVJackson, Lincoln, Ouachita, Union61 min
Apr 6, 6:49 PM CDTSevere Thunderstorm WarningSHVBossier, Caddo29 min
Apr 6, 6:50 PM CDTTornado WarningSHVBienville, Bossier40 min
Apr 6, 6:52 PM CDTTornado WarningSHVOuachita, Union53 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.